Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Mean growth of Koenigs eigenfunctions
HTML articles powered by AMS MathViewer

by Paul S. Bourdon and Joel H. Shapiro PDF
J. Amer. Math. Soc. 10 (1997), 299-325 Request permission

Abstract:

In 1884, G. Koenigs solved Schroeder’s functional equation \begin{equation*} f\circ \phi = \lambda f \end{equation*} in the following context: $\phi$ is a given holomorphic function mapping the open unit disk $U$ into itself and fixing a point $a\in U$, $f$ is holomorphic on $U$, and $\lambda$ is a complex scalar. Koenigs showed that if $0 < |\phi ’(a)| < 1$, then Schroeder’s equation for $\phi$ has a unique holomorphic solution $\sigma$ satisfying \begin{equation*} \sigma \circ \phi = \phi ’(a) \sigma \qquad \text {and}\qquad \sigma ’(0) = 1; \end{equation*} moreover, he showed that the only other solutions are the obvious ones given by constant multiples of powers of $\sigma$. We call $\sigma$ the Koenigs eigenfunction of $\phi$. Motivated by fundamental issues in operator theory and function theory, we seek to understand the growth of integral means of Koenigs eigenfunctions. For $0 < p < \infty$, we prove a sufficient condition for the Koenigs eigenfunction of $\phi$ to belong to the Hardy space $H^p$ and show that the condition is necessary when $\phi$ is analytic on the closed disk. For many mappings $\phi$ the condition may be expressed as a relationship between $\phi ’(a)$ and derivatives of $\phi$ at points on $\partial U$ that are fixed by some iterate of $\phi$. Our work depends upon a formula we establish for the essential spectral radius of any composition operator on the Hardy space $H^p$.
References
  • I. N. Baker and Ch. Pommerenke, On the iteration of analytic functions in a half-plane II, J. London Math. Soc. (2) 20 (1979), 255–258.
  • P. S. Bourdon and J. H. Shapiro, Riesz composition operators, preprint.
  • S. R. Caradus, W. E. Pfaffenberger, and B. Yood, Calkin algebras and algebras of operators on Banach spaces, Marcel Dekker, New York, 1974.
  • J. Caughran and H. J. Schwartz, Spectra of compact composition operators, Proc. Amer. Math. Soc. 51 (1975), 127–130.
  • C. C. Cowen, Iteration and the solution of functional equations for functions analytic in the unit disk, Trans. Amer. Math. Soc. 265 (1981), 69–95.
  • C. C. Cowen, Composition operators on $H^2$, J. Operator Th. 9 (1983),77–106.
  • C. C. Cowen and B. D. MacCluer, Composition Operators on Spaces of Analytic Functions, CRC Press, Boca Raton, 1995.
  • C. C. Cowen and B. D. MacCluer, Spectra of some composition operators, J. Funct. Anal. 125 (1994), 223–251.
  • P. L. Duren, Theory of $H^p$ Spaces, Academic Press, New York, 1983.
  • M. Essén, D.F. Shea, and C.S. Stanton, A value-distribution criterion for the class $L$ Log $L$, and some related questions, Ann. Inst. Fourier (Grenoble) 35 (1985), 127–150.
  • B. Gramsch, Integration und holomorphe Funktionen in lokalbeschränkten Räumen, Math. Annalen 162 (1965), 190–210.
  • L. J. Hanson, Hardy classes and ranges of functions, Mich. Math. J. 17 (1970), 235–248.
  • W. K. Hayman, Multivalent Functions, Cambridge Tracts in Mathematics #100, second ed., Cambridge University Press, 1994.
  • H. Kamowitz, The spectra of composition operators on $H^p$, J. Funct. Anal. 18 (1975), 132–150.
  • G. Koenigs, Recherches sur les intégrales de certaines équationes functionelles, Annales Ecole Normale Superior (3) 1 (1884), Supplément, 3–41.
  • B. D. MacCluer and J. H. Shapiro, Angular derivatives and compact composition operators on Hardy and Bergman spaces, Canadian J. Math. 38 (1986), 878–906.
  • E. A. Nordgren, Composition operators, Canadian J. Math. 20 (1968), 442–449.
  • P. Poggi-Corradini, Hardy spaces and twisted sectors for geometric models, Trans. Amer. Math. Soc., to appear.
  • P. Poggi-Corradini, The Hardy class of geometric models and the essential spectral radius of composition operators, preprint.
  • P. Poggi-Corradini, The Hardy class of Koenigs maps, preprint.
  • Ch. Pommerenke, On the iteration of analytic functions in a half-plane I, J. London Math Soc. (2) 19 (1979), 439–447.
  • W. Rudin, Real and Complex Analysis, 3rd edition, McGraw Hill, New York, 1987.
  • J. V. Ryff, Subordinate $H^p$ functions, Duke Math. J. 33 (1966), 347–354.
  • H. Schwartz, Composition operators on $H^p$, Thesis: University of Toledo, 1969.
  • J. H. Shapiro, The essential norm of a composition operator, Annals of Math. 125 (1987), 375–404.
  • J. H. Shapiro, Composition Operators and Classical Function Theory, Springer-Verlag, New York, 1993.
  • J. H. Shapiro, The Riesz and Fredholm Theories in Linear Topological Spaces, preprint.
  • J. H. Shapiro, W. Smith, and D. A. Stegenga, Geometric models and compactness of composition operators, J. Funct. Anal. 127 (1995), 21–62.
  • G. Valiron, Sur l’iteration des fonctions holomorphes dans un demi-plan, Bull des Sci. Math. (2) 55 (1931), 105–128.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 30D05, 47B38
  • Retrieve articles in all journals with MSC (1991): 30D05, 47B38
Additional Information
  • Paul S. Bourdon
  • Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450
  • Email: pbourdon@wlu.edu
  • Joel H. Shapiro
  • Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
  • Email: shapiro@math.msu.edu
  • Received by editor(s): January 22, 1996
  • Received by editor(s) in revised form: June 19, 1996
  • Additional Notes: The first author was supported in part by NSF grant DMS-9401206.
    The second author was supported in part by NSF grant DMS-9424417
  • © Copyright 1997 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 10 (1997), 299-325
  • MSC (1991): Primary 30D05, 47B38
  • DOI: https://doi.org/10.1090/S0894-0347-97-00224-5
  • MathSciNet review: 1401457